Alert archive / Arkansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Shreveport, LA

January 12, 2013Hempstead County, Lafayette County, Nevada County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 12, 2013, 9:44 PM CST for Hempstead County, Lafayette County, Nevada County, Arkansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2013, 9:44 PM CST (03:44 UTC)
Expired
Jan 12, 2013, 10:45 PM CST
In force
61 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Hempstead County, AR, Lafayette County, AR, Nevada County, AR

The radar

The Little Rock radar (KLZK), 152 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 5:20 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 3.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2013-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2013-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WUUS54 KSHV 130344
SVRSHV
ARC057-073-099-130445-
/O.NEW.KSHV.SV.W.0003.130113T0344Z-130113T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
944 PM CST SAT JAN 12 2013

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  NORTHEASTERN LAFAYETTE COUNTY IN SOUTHWEST ARKANSAS...
  NEVADA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF PRESCOTT...

* UNTIL 1045 PM CST

* AT 936 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10     
  MILES WEST OF BODCAW...OR JUST EAST OF PATMOS...AND MOVING         
  NORTHEAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PERRYTOWN...WILLISVILLE...EMMET...ROSSTON AND BLUFF CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED SOME WEAK
ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO
MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3390 9329 3387 9329 3384 9328 3383 9322
      3381 9319 3382 9315 3378 9310 3360 9310
      3338 9349 3353 9369 3396 9338
TIME...MOT...LOC 0342Z 228DEG 51KT 3357 9349

$$

06
1 follow-up statement
030 
WWUS54 KSHV 130425
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1025 PM CST SAT JAN 12 2013

ARC057-073-130433-
/O.CAN.KSHV.SV.W.0003.000000T0000Z-130113T0445Z/
HEMPSTEAD AR-LAFAYETTE AR-
1025 PM CST SAT JAN 12 2013

...THE SEVERE THUNDERSTORM WARNING FOR LAFAYETTE AND HEMPSTEAD
COUNTIES IS CANCELLED...

LAT...LON 3368 9320 3382 9315 3378 9310 3360 9310
      3350 9327
TIME...MOT...LOC 0423Z 228DEG 51KT 3396 9297

$$

ARC099-130445-
/O.CON.KSHV.SV.W.0003.000000T0000Z-130113T0445Z/
NEVADA AR-
1025 PM CST SAT JAN 12 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR NEVADA COUNTY...

AT 1020 PM CST...USING DOPPLER RADAR...NATIONAL WEATHER SERVICE
METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 7 
MILES EAST OF MORRIS...MOVING NORTHEAST AT 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3368 9320 3382 9315 3378 9310 3360 9310
      3350 9327
TIME...MOT...LOC 0423Z 228DEG 51KT 3396 9297

$$

06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 5:38 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 12, 5:38 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
538 PM CST SAT JAN 12 2013

.UPDATE...
SENT OUT A QUICK UPDATE TO ISSUE TORNADO WATCH NUMBER 3 FOR PORTIONS
OF NORTHEAST TEXAS AND SOUTHERN ARKANSAS ALONG AND AHEAD OF A COLD
FRONT. THE WATCH WILL BE IN AFFECT THROUGH MIDNIGHT. /05/

&&

.PREV DISCUSSION... /ISSUED 338 PM CST SAT JAN 12 2013/

DISCUSSION...
FRONT CURRENTLY ENTERING EXTREME NORTHWEST PORTION OF THE CWA.
BOUNDARY WILL CONTINUE TO PUSH SOUTHEAST TONIGHT...ALLOWING FOR
CONTINUED SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL WILL REMAIN
LIKELY...WITH ADDITIONAL AMOUNTS RANGING FROM ONE TO THREE INCHES.
SEVERE WEATHER ALSO REMAINS POSSIBLE...PRIMARILY IN AREAS ALONG
AND SOUTHEAST OF I-30. WIND AND MARGINALLY SEVERE HAIL WILL BE
THE PRIMARY CONCERN. TORNADOES CANNOT BE RULED OUT...BUT THIS
WILL DEPEND ON STORMS BECOMING SURFACE BASED...WHICH DOES NOT LOOK
LIKE IT WILL HAPPEN WITH THE EXTENSIVE CLOUD COVER OVER THE AREA.
COLD AIR FOLLOWING THE FRONT WILL DROP TEMPERATURES INTO THE 30S
NORTHWEST TONIGHT...WITH 20S AND 30S AREAWIDE FOR SUNDAY AND
MONDAY NIGHT. AFTER THE FRONT...UPPER FLOW WILL REMAIN SOUTHWEST
WHICH WILL KEEP THE COLD AIR RATHER SHALLOW. SOME ADDITION PRECIP
IS POSSIBLE OVER SOUTHEAST PORTIONS OF THE AREA MONDAY INTO
WEDNESDAY...BUT AT THIS TIME THE TEMPERATURES IN THE RAIN AREAS
SHOULD REMAIN ABOVE FREEZING...IN THE MID AND UPPER 30S. DRIER AIR
MOVES OVER THE REGION AFTER WEDNESDAY...ENDING THE PRECIP THROUGH
THE REMAINDER OF THE WEEK.

AVIATION...
BANDS OF MAINLY ELEVATED CONVECTION DEVELOPING...MAINLY ALONG AND
NORTH OF I-30 THIS AFTN. AS TEMPS CONTINUE TO WARM THRU THE
70S...THIS CONVECTION MAY BECOME MORE SFC BASED. STG TSTMS EXPECTED
TO DEVELOP BY LATE THIS AFTN AND EVE AS STG LOW LVL SHEAR...DEEP STG
SW FLOW ALOFT...AND FAVORABLE MOISTURE PROFILES FOR ROTATING STORMS.
SOUTHERLY WINDS HAVE REMAINED AROUND 10 TO 15 KTS ACROSS AREA. COLD
FRONT POISED NORTH OF I-35 JUST OUTSIDE CWA...WILL MOVE LITTLE NEXT
COUPLE HOURS UNTIL SFC LOW DEEPENS ALONG FRONT. INCREASED EASTERLY
COMPONENT OF SFC WINDS EAST OF THIS LOW PRESSURE WILL ENHANCE SVR
STORM THREAT. COLD FRONT WILL MOVE ACROSS KTYR...KGGG...AND KTXK
BEFORE 03Z...KLFK...KSHV...AND KELD BTWN 06-09Z...AND FINALLY THRU
KMLU BEFORE 12Z SUN. LOW LVL MOISTURE TRAPPED IN STG POST FRONTAL
INVERSION WITH LOW MVFR TO IFR CIGS AND SOME RAIN FOR A FEW HOURS...
WITH PARTIAL LOW CLOUD CLEARING BEFORE 18Z SUN. ANY POSSIBLE EVAP
COOLING FRZN PCPN SHOULD REMAIN BRIEF...LIGHT...AND NORTH OF ALL
TERMINALS...INCLUDING KTXK./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  46  49  34  44  33 /  90  50  20  20  20
MLU  57  61  34  42  33 /  90 100  40  30  30
DEQ  39  47  22  47  21 /  70  20   0   0  10
TXK  40  45  28  47  28 /  90  20  10  10  10
ELD  48  52  33  44  30 /  90  70  30  20  20
TYR  36  46  32  48  28 /  70  20  10  10  10
GGG  40  46  34  45  28 /  90  30  10  10  10
LFK  47  50  35  46  36 /  90  50  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05
Hazardous weather outlook, Jan 12, 11:54 AM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CST SAT JAN 12 2013

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-131200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1154 AM CST SAT JAN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD THIS AFTERNOON INTO
TONIGHT AS AN UPPER LEVEL STORM SYSTEM MOVES INTO THE SOUTHERN
PLAINS. A COLD FRONT WILL MOVE INTO THE REGION FROM THE WEST...
BRINGING THE POSSIBILITY OF STRONG TO SEVERE STORMS AND LOCALLY
HEAVY DOWNPOURS. THE BEST CHANCE FOR SEVERE STORMS IS MAINLY
ALONG AND SOUTHEAST OF THE INTERSTATE 30 CORRIDOR OF NORTHEAST
TEXAS AND SOUTHWEST ARKANSAS. DAMAGING WIND GUSTS AND ISOLATED
TORNADOES CANNOT BE RULED OUT LATE THIS AFTERNOON AND EARLY IN THE
EVENING ALONG AND JUST AHEAD OF THE COLD FRONT. ALSO...RAINFALL FROM
THIS SYSTEM COULD RANGE BETWEEN TWO AND THREE INCHES ALONG AND
NORTHWEST OF THE INTERSTATE 30 CORRIDOR. THE SEVERE WEATHER PROBABILITY
WILL DIMINISH QUICKLY TONIGHT...HOWEVER THE HEAVY RAIN THREAT WILL
NOT. TOWARD DAYBREAK SUNDAY...THE HEAVY RAIN POTENTIAL WILL SHIFT
SOUTH AND EAST...INTO NORTHEAST LOUISIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN OVERRUNNING...COLD POSTFRONTAL RAIN COULD CONTINUE ACROSS DEEP
EAST TEXAS AND NORTHCENTRAL LOUISIANA DURING THE DAY SUNDAY...AS
WELL AS POSSIBLY MONDAY AND TUESDAY...BUT THIS ADDITIONAL RAINFALL
IS NOT EXPECTED TO BE EXCESSIVE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NEED TO KEEP ABREAST FOR THE
POSSIBILITY OF STORM ACTIVATION ACROSS SOUTHEAST OKLAHOMA...SOUTHWEST
ARKANSAS INTO NORTHEAST TEXAS THIS AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, Jan 12, 4:30 PM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CST SAT JAN 12 2013

OKZ077-122315-
MCCURTAIN-
430 PM CST SAT JAN 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CST...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BEACHTON...HOCHATOWN...PLUNKETVILLE...SMITHVILLE AND WATSON...

AT 427 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF BROKEN BOW. OTHER
STRONG STORMS EXTENDED TO THE NORTHEAST TO NEAR WATSON AND BEACHTON.
THESE STORMS WERE MOVING RAPIDLY TO THE NORTHEAST AT NEAR 50 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

VII
Special weather statement, Jan 12, 5:07 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
507 PM CST SAT JAN 12 2013

ARZ050-051-OKZ077-122345-
HOWARD-MCCURTAIN-SEVIER-
507 PM CST SAT JAN 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS...GILLHAM AND UMPIRE...

AT 506 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES WEST OF GILLHAM...OR 10 MILES
NORTHWEST OF DE QUEEN...MOVING NORTHEAST AT 55 MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

VII
Special weather statement, Jan 12, 8:41 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
841 PM CST SAT JAN 12 2013

ARZ070-TXZ097-112-130315-
BOWIE-CASS-MILLER-
841 PM CST SAT JAN 12 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 915 PM CST...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     MILLER...
IN NORTHEAST TEXAS...
     CASS AND BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     GENOA...MANDEVILLE...TEXARKANA...NASH...QUEEN CITY AND WAKE
     VILLAGE...

AT 837 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR QUEEN CITY...OR 5 MILES NORTH OF
ATLANTA...MOVING NORTHEAST AT 50 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

05

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 6:09 PM CSTSevere Thunderstorm WarningSHVHoward, Sevier51 min
Jan 12, 11:43 PM CSTFlash Flood WatchSHVUnion12 hr
Jan 12, 11:50 PM CSTSevere Thunderstorm WarningSHVUnion55 min
Jan 13, 12:22 AM CSTSevere Thunderstorm WarningSHVColumbia, Union26 min
Jan 13, 12:43 AM CSTSevere Thunderstorm WarningSHVUnion62 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.